This store requires javascript to be enabled for some features to work correctly.

Free U.S. Shipping On Orders Over $50
Free U.S. Shipping On Orders Over $50
Can Antibiotics Cause Hair Thinning?

Can Antibiotics Cause Hair Thinning?


In this article:

 

  • Can antibiotics cause hair thinning?
  • Is hair thinning from antibiotics permanent?
  • What antibiotics cause hair thinning?
  • Are there ways to prevent hair thinning from antibiotics?

Can Antibiotics Cause Hair Thinning?

Most of us will need antibiotics at some point in our lives. Whether it is to treat a sinus infection that just won’t go away, a pesky ear infection, or a bad case of strep throat, taking antibiotics can surely help you feel better, but they often come with side effects. One of the most notable side effects of antibiotics is an upset stomach (think diarrhea, nausea, and stomach cramping).

 

But, one of the lesser-known side effects is hair thinning. Now, before we chalk up hair thinning to the medication itself, it is important to note that hair thinning may certainly be the result of the drug, but it is often caused by the illness as well.

 

When we are sick, our energy goes toward ramping up our immune system to fight off whatever needs to be removed from our bodies. In that process, we can undergo quite a bit of inflammation, and nutrient- and oxygen-rich blood is directed away from non-essential body processes (like hair growth) so that it can deliver immune cells to infected areas.

 

So, yes, antibiotics may play a role in hair thinning, but the illness itself is also a culprit in causing your hair to change.


Is Hair Thinning From Antibiotics Permanent?

Fortunately, no. In most cases, people will not have permanent hair thinning from antibiotics. However, if a person is severely ill (perhaps to the point where you need IV antibiotics and hospitalization), you may have prolonged hair thinning, or it may be more challenging to regrow. Being ill places your body under significant stress, so you may find the sicker you are, the longer it takes to see your thickness return.


What Antibiotics Cause Hair Thinning?

Again, we know that antibiotics aren’t the only culprit when it comes to hair thinning and illness. However, we often blame penicillin, cephalexin, and erythromycin - mainly because they are the most used antibiotics. Therefore, we have more data to show how common their side effects are in people.

 

Because antibiotics work to remove bacteria in the body, they often wipe out the good bacteria as well. (This is one reason why many people suffer from diarrhea while taking antibiotics.) In addition, because both good and bad bacteria can get wiped out, our intestines have a harder time absorbing much-need vitamins and minerals for hair growth. These nutrients include B vitamins which play a significant role in your hair health.


Are There Ways To Prevent Hair Thinning From Antibiotics?

Regrettably, it is hard to stop hair loss caused by illness. Clinically, we refer to temporary hair loss related to illness as telogen effluvium. It is one of those things that you generally cannot stop, but fortunately, it is not permanent.

 

With that said, if you are taking antibiotics, one of the best things you can do for your body is making sure you are getting plenty of nutrients while you heal. For this reason, you may want to take probiotics to increase the good bacteria in your gut while simultaneously increasing your intake of foods that are nutrient-dense. Drinking plenty of fluids (namely water) is also important to keep your body (and hair) as healthy as possible.

 

Additionally, self-care practices while you are on antibiotics are important as well. Try to exercise as tolerated to increase blood flow and give yourself plenty of rest and time to heal. Your hair will benefit from extra TLC, too. Wash it regularly with a gentle shampoo and conditioner system that cares for the scalp and your hair follicles, and try to avoid harsh styling practices like curling or straightening with hot irons.

 

Finally, completing your course of antibiotics is vital - and your doctor should enforce this with you when they prescribe the medication. If you stop taking your antibiotics before you finish your treatment, it can cause the infection to reoccur and be worse than it was initially. It also leads to a global problem of antibiotic resistance.  


Fortify Your Hair With These Best Sellers

Leave a comment